Editorials

Non-steroidal anti-inflammatory drugs and elderly patients

BMJ 1995; 310 doi: https://doi.org/10.1136/bmj.310.6983.817 (Published 01 April 1995) Cite this as: BMJ 1995;310:817
  1. D N Bateman,
  2. J G Kennedy
  1. Reader in therapeutics Lecturer in primary care therapeutics Northern and Yorkshire Regional Drug and Therapeutics Centre, Wolfson Unit of Clinical Pharmacology, University of Newcastle upon Tyne, Newcastle upon Tyne NE1 4LP

    The medicine may be worse than the disease

    Aches and pains are a feature of growing old, but managing these symptoms in elderly people can pose problems. Patients have often used paracetamol and aspirin, which are available over the counter without prescription, before consultation. Opiates cause constipation and non-steroidal anti-inflammatory drugs cause ulcers. Although these associations are well known, 20 million prescriptions for non-steroidal anti-inflammatory drugs (many for elderly people) were dispensed in 1993 in Britain, at a cost of over pounds sterling180m.1

    Several factors affect the relative risk of adverse gastrointestinal effects during treatment with non-steroidal anti-inflammatory drugs. These include the age of the patient2 3 4 5 6 7 8; their medical history3 4 6 7; the drug used and its dosage4 9; its route of administration10 and the duration of treatment3 4 8; the concomitant use of more than one such drug4; and other independent risk factors, particularly alcohol use, anti-coagulant treatment, corticosteroid treatment, and smoking.4

    The risk of upper gastrointestinal bleeding and ulceration with non-steroidal anti-inflammatory drugs clearly increases with age: Laporte et al calculated an estimated annual incidence of upper gastrointestinal bleeding of 210 per million people over 60 compared with 35 per million for people under 60.7 This effect of …

    View Full Text

    Sign in

    Log in through your institution

    Subscribe